Minnesota, 2018

Heavy Snow in Minnesota, April 3, 2018

April 3, 2018 · NWS ARX · 7 events in 7 counties and zones

Southeast Minnesota was covered with 6 to 9 inches of snow on April 3rd as an early spring snow storm moved across the region. Impacts from the snow were rather limited as it mainly fell during the daytime allowing melting to occur on most roads.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$15,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Southeast Minnesota was covered with 6 to 9 inches of snow on April 3rd as an early spring snow storm moved across the region. Impacts from the snow were rather limited as it mainly fell during the daytime allowing melting to occur on most roads. Some schools did close for the day on the 3rd with several having late starts on the 4th. The highest reported total was 9 inches near La Crescent (Houston County), near Wabasha (Wabasha County) and in Plainview (Wabasha County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 3, 2:01 AM CST, 19 minutes earlier.

Area forecast discussion, Apr 3, 2:01 AM CST, 19 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
301 AM CDT Tue Apr 3 2018

.SHORT TERM...(Today and tonight)
Issued at 301 AM CDT Tue Apr 3 2018

Forecast concern is on the winter storm today/tonight.

Initial warm advective band of snow across north-central Wisconsin
with a weak lead shortwave trough has pushed east early this morning
with a bit of a lull in the precip in its wake.

Overall, models have been very consistent with this system, so no
changes have been made to headlines with only cosmetic adjustments
to amounts. Models have indicated just a slight delay in arrival of
the heavier precip.

Water vapor imagery showed the main shortwave trough of interest
ejecting from the northern Rockies early this morning, with surface
low pressure over southern Kansas. The shortwave will approach the
Upper MS Valley by late today while the surface low hooks
northeastward into the lower Great Lakes by this evening. High res
models indicate a band of a snow developing prior to sunrise near
or and north of I-90 with mid-level frontogenesis, while snow
will expand across the area as broader synoptic lift increases
through the morning and into tonight with the approach of the
upper shortwave trough. Some mixed precip could occur into far
northeast Iowa/southwest Wisconsin with slightly warmer temps. The
heaviest snow is expected to develop from west to east this
morning and continue into early evening, with rates at times of 1+
inch/hr. At this time of year, accumulations can be tricky due to
warmer ground temps/compaction, especially during the daytime
hours, dependent on snowfall rates.

The increasing pressure gradient between surface high pressure
nosing into the northern plains and the low over the Great Lakes
will lead to increasing northerly winds this afternoon, with some
blowing/drifting snow possible over open areas west of the
Mississippi. This threat may be mitigated by the wet nature of the
snow and relatively mild temps.

Later tonight snow will exit to the east with clearing coming in
behind from the west. Chilly 850 mb temps around -13 to -16C will
spread in behind the low, with overnight lows in the teens, and
possibly single digits for areas to the west that clear out.

.LONG TERM...(Wednesday through Monday)
Issued at 301 AM CDT Tue Apr 3 2018

Below normal temps will continue to be the rule through the
remainder of the week. West to northwest flow aloft will persist
through late week over the area. Cool and dry weather is expected
for Wednesday under high pressure, with highs only reaching the 20s
to low 30s, about 20 degrees below average. A slight moderation in
temps will occur on Thursday ahead of a shortwave trough dropping
southeastward in northwest flow, but even then, highs will only make
it into the 30s and low 40s. A bit of light rain/snow could
accompany the shortwave and associated cold front, but impacts look
minor. High pressure then builds back into the area on Friday with a
return to dry and unseasonably cold weather.

Over the weekend, the upper flow will trend more zonal with an upper
trough moving out of the Rockies into the plains. Dry weather will
continue into Saturday before high pressure shifts eastward.
Increasing chances for precip are expected Sunday into Monday as the
trough approaches from the west, but significant model variability
limits forecast confidence at this time. Temps will continue to
remain below average into next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1100 PM CDT Mon Apr 2 2018

Spring storm to bring extended period of snow to the region from
late tonight into Tue evening. Impacts to cigs, vsby and wind.

Cigs: VFR will give way to mvfr/ifr overnight and holding there into
Tue evening. Anticipate clearing/scattering out of this cloud deck
toward 12z Wed.

WX/vsby: some changes in the last few runs of the meso models. Most
now suggest a frontogenetic band will extend across southeast MN
into western WI overnight - likely impacting KRST but could be north
of KLSE. The main mass of snow associated with the upper level
trough/sfc low likely doesn't push into KRST until 12-15z, and could hold
off on KLSE until 15-17z. Have adjusted timing based on this trend.
Vsbys from 1/2-1 1/2SM likely in moderate/heavy snow. Potentially
periods of 1/4SM too. Increasing winds by late afternoon/evening
could result in further vsby reductions at KRST from BLSN.

Winds: winds will become northerly toward 12z, increasing as the day
wears on Tue and staying strong into the evening. Could see some
gusts in the afternoon/evening.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory until 4 AM CDT Wednesday for WIZ054-055-
     061.

     Winter Storm Warning until 4 AM CDT Wednesday for WIZ017-029-
     032>034-041>044-053.

MN...Winter Storm Warning until 4 AM CDT Wednesday for MNZ079-086>088-
     094>096.

IA...Winter Weather Advisory until 4 AM CDT Wednesday for IAZ011-019-
     029-030.

     Winter Storm Warning until 4 AM CDT Wednesday for IAZ008>010-018.

&&

SHORT TERM...JM
LONG TERM...JM
AVIATION...Rieck
Hazardous weather outlook, Apr 2, 2:28 PM CST, 11 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
328 PM CDT Mon Apr 2 2018

WIZ017-029-031100-
Taylor-Clark-
328 PM CDT Mon Apr 2 2018

This Hazardous Weather Outlook is for portions of north central
Wisconsin.

.DAY ONE...Tonight

Winter Storm Warning goes into effect at 7 PM tonight. Snow will
create hazardous travel at times tonight. Snow accumulations of
2 to 4 inches are expected tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Winter Storm Warning remains in effect through 4 AM Wednesday.
Heavy snow will cause hazardous travel. Additional snow
accumulations of 6 to 8 inches are expected.

.SPOTTER INFORMATION STATEMENT...

Snowfall reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

MNZ079-086>088-094>096-WIZ032>034-041>044-053-031100-
Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Buffalo-
Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-
328 PM CDT Mon Apr 2 2018

This Hazardous Weather Outlook is for portions of southeast
Minnesota...and portions of southwest into central Wisconsin.

.DAY ONE...Tonight

A Winter Storm Warning goes into effect at 1 AM. Snow will
develop late tonight, becoming heavy at times. Snow accumulations
of 1 to 3 inches are expected through 7 AM. Travel will become
difficult during the Tuesday morning commute.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A Winter Storm Warning remains in effect through 4 AM Wednesday.
Snow, heavy at times, will continue Tuesday into Tuesday night.
Additional snow accumulations of 6 to 8 inches are expected,
leading to hazardous travel conditions.

.SPOTTER INFORMATION STATEMENT...

Snowfall reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008>010-018-031100-
Mitchell-Howard-Winneshiek-Floyd-
328 PM CDT Mon Apr 2 2018

This Hazardous Weather Outlook is for portions of northeast Iowa.

.DAY ONE...Tonight

A Winter Storm Warning goes into effect at 1 AM tonight. Snow,
possibly mixed with light freezing drizzle at times, will develop
late tonight. Snow accumulations of around 1 inch are possible by
morning along with a light glaze of ice.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A Winter Storm Warning remains in effect through 4 AM Wednesday.
Additional snow accumulation of 4 to 6 inches are expected along
with a light glaze of ice. Travel will be hazardous at times.
Also, patchy blowing snow will lead to additional travel
concerns.

.SPOTTER INFORMATION STATEMENT...

Snowfall and icing reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ011-019-029-030-WIZ054-055-061-031100-
Allamakee-Chickasaw-Fayette-Clayton-Crawford-Richland-Grant-
328 PM CDT Mon Apr 2 2018

This Hazardous Weather Outlook is for portions of northeast Iowa
and southwest Wisconsin.

.DAY ONE...Tonight

A Winter Weather Advisory goes into effect at 1 AM tonight. A
light mix of snow or freezing drizzle will develop late tonight.
Light snow and ice accumulations are possible which may lead to
travel difficulties.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A Winter Weather Advisory remains in effect through 4 AM
Wednesday. Snow and possibly light freezing drizzle, is expected.
Snow accumulations of 2 to 4 inches, with localized amounts to 6
inches are expected. A light glaze of ice is also possible. Travel
will be difficult at times.

.SPOTTER INFORMATION STATEMENT...

Snowfall and icing reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Wetenkamp/DAS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 heavy snow. Local standard time, as filed.

Heavy Snow, Dodge

When
April 3, 2:20 AM CST to 6:50 PM CST
Where
Dodge forecast zone
Reported by
COOP Observer
Coordinates
44.023, -92.862 (the zone’s center; the record gives no point)

COOP and volunteer snow observers reported that 6 to 8 inches of snow fell across Dodge County. The highest reported total was 8.7 inches near Kasson.

Heavy Snow, Olmsted

When
April 3, 2:30 AM CST to 7:50 PM CST
Where
Olmsted forecast zone
Injuries
0 direct, 1 indirect
Property damage
$15,000
Reported by
COOP Observer
Coordinates
44.004, -92.402 (the zone’s center; the record gives no point)

COOP and volunteer snow observers reported that 6 to 8 inches of snow fell across Olmsted County. The highest reported total was 8.1 inches near Elgin. 11 accidents were reported across the county and there was one injury.

Heavy Snow, Wabasha

When
April 3, 2:30 AM CST to 7:40 PM CST
Where
Wabasha forecast zone
Reported by
COOP Observer
Coordinates
44.284, -92.230 (the zone’s center; the record gives no point)

COOP and volunteer snow observers reported that 8 to 9 inches of snow fell across Wabasha County. The highest reported total was 9 inches in Plainview and near Wabasha.

Heavy Snow, Mower

When
April 3, 2:50 AM CST to 6:50 PM CST
Where
Mower forecast zone
Reported by
COOP Observer
Coordinates
43.672, -92.752 (the zone’s center; the record gives no point)

COOP and volunteer snow observers reported that 4 to 8 inches of snow fell across Mower County. The highest reported total was 8 inches near Elkton and in Grand Meadow.

Heavy Snow, Winona

When
April 3, 3:10 AM CST to 9:30 PM CST
Where
Winona forecast zone
Reported by
COOP Observer
Coordinates
43.987, -91.779 (the zone’s center; the record gives no point)

COOP and volunteer snow observers reported that 6 to 8 inches of snow fell across Winona County. The highest reported total was 8 inches in Minnesota City.

Heavy Snow, Fillmore

When
April 3, 5:10 AM CST to 9:10 PM CST
Where
Fillmore forecast zone
Reported by
COOP Observer
Coordinates
43.674, -92.090 (the zone’s center; the record gives no point)

COOP and volunteer snow observers reported that 5 to 8 inches of snow fell across Fillmore County. The highest reported total was 8.2 inches near Spring Valley.

Heavy Snow, Houston

When
April 3, 5:20 AM CST to 9:40 PM CST
Where
Houston forecast zone
Reported by
COOP Observer
Coordinates
43.671, -91.493 (the zone’s center; the record gives no point)

COOP and volunteer snow observers reported that 6 to 9 inches of snow fell across Houston County. The highest reported total was 9 inches near La Crescent.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 744593, 744599, 744601, 744598, 744602, 744595, 744597.